Suicidal Ingestion Outcomes Compared Between Bupropion and TCAs

Results showed that teens who ingested bupropion were more likely to have a seizure and be admitted to hospital
Results showed that teens who ingested bupropion were more likely to have a seizure and be admitted to hospital

Adolescents who attempt suicide through antidepressant overdose have a higher percentage of serious outcomes and hospitalizations when the medication used is bupropion vs. tricyclic antidepressants (TCAs), according to a new study published in the journal Clinical Toxicology.

Researchers from Oregon Health & Science University sought to assess the outcomes of adolescent suicide attempts with bupropion vs. TCAs in light of recent literature pointing to an increase in bupropion use and a decrease in TCA use due to poor adherence from side effects.

Data was collected through the National Poison Data System (NPDS) for the years 2013 to 2016. All calls coded as “suspected suicide” ingestions that included TCAs or bupropion in patients aged 13–19 years were compared.

The analysis identified 3,749 reported ingestions (2,253 bupropion and 1,496 TCAs). Overall, 10 deaths occurred due to ingestion (4 in the TCA group and 6 in the bupropion group). Bupropion users were more likely to have a seizure (single or multiple) (30.7% vs. 3.9%; P<0.01), be tachycardic on presentation (67.3% vs. 56.6%; P<0.01), be admitted to the hospital (73.8% vs. 61.6%; P<0.01), and have a major clinical outcome coded (19.3% vs. 10.0%; P<0.01) compared to those who ingested TCAs. 

Related Articles

Those who ingested bupropion were less likely to be hypotensive: 2.7% vs. 8.0% (P<0.01) and less likely to be intubated (5.6% vs. 16.4%; P<0.01) compared to those who ingested TCAs. Over the study period, trends for proportion of patients undergoing intubation, vasopressor support, seizures, or death/major clinical outcome remained stable for both bupropion and TCAs.

However, bupropion ingestions increased significantly over the study time period from 51.5% of ingestions between the 2 groups in 2013 to 61.2% in 2016. The authors stated that they found this rising number of calls to poison centers involving bupropion "concerning." The higher occurrence of seizures associated with bupropion overdose vs. TCAs was also deemed concerning.

The authors concluded that careful selection of patients at risk for suicidal gestures should be considered before prescribing bupropion. “These potential risks of bupropion overdose must be considered in choosing an agent for treatment of depression in adolescents,” they write.

For more information visit tandfonline.com.